Hail, Traverse
- When
- July 17, 8:15 PM CST
- Where
- Traverse County, 5.81 mi E of Rolsberg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.930, -96.430
An isolated severe thunderstorm brought quarter hail northeast of Wheaton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated severe thunderstorm brought quarter hail northeast of Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 7:11 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN JUL 17 2011
.UPDATE...
OPPRESSIVE HEAT CONTINUES THROUGHOUT THE CWA THIS EVENING. HEAT INDEX
VALUES AT THE ABERDEEN REGIONAL AIRPORT REACHED 121F JUST AFTER
23Z SUNDAY WITH A 98F/81F READING ON THE KABR ASOS. MINOR UPDATES
TO THE AFTERNOON FORECAST PACKAGE TO EXPAND THUNDERSTORMS CHANCES
OVER FAR NORTHEAST SOUTH DAKOTA SLIGHTLY FARTHER WWD INTO
NORTHEAST BROWN COUNTY. T-STORMS OVER SOUTHERN NORTH DAKOTA MAY
CLIP FAR NORTHEAST BROWN COUNTY THIS EVENING. ALSO INCREASED CLOUD
COVER OVER THE NORTHEAST AS A RESULT OF THE STORMS AND ASSOCIATED
ANVILS. STILL EXPECT THAT ROBERTS AND TRAVERSE COUNTIES HAVE THE
BEST CHANCES TO BE CLIPPED BY A STRONG STORM OR TWO IN THE NEXT
SEVERAL HOURS AS THE ND STORM CONTINUE TO PROPAGATE SEWD.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH WEDNESDAY AM
MAJORITY OF THE CWA WILL SEE LITTLE CHANGE IN THE FORECAST OVER
THE NEXT SEVERAL DAYS WITH RIDGE OF HIGH PRESSURE ALOFT OVERHEAD
AND VERY WARM MID LEVEL TEMPERATURES CAPPING CONVECTION. TROPICAL
PLUME OF MOISTURE EXTENDS FROM THE DESERT SOUTHWEST AROUND THE
PERIPHERY OF THIS HIGH. EMBEDDED ALTOCUMULOUS HAVE BEEN OBSERVED
THROUGH MOST OF THIS PLUME...SO CANT RULE OUT A HIGH BASED SHOWER
OR TWO...BUT NOTHING JUMPS OUT AS MECHANISM FOR FORECASTING THESE
FEATURES...SO WILL GO WITH A DRY FORECAST FOR A MAJORITY OF THE
CWA. THE ONLY CAVEAT IS OUR NORTHEAST COUNTIES. WHILE THE CAP
THERE IS STILL GREATER THAN +14C AT THE H7 LEVEL AND STEERING FLOW
IS MOSTLY EASTERLY...AN EXCEPTIONALLY STRONG STORM DEVIATING
SOUTHWARDS STILL HAS THE CAPABILITY OF REACHING THE CWA BEFORE
DISSIPATING...AS SEVERE PARAMETERS DROP OFF RAPIDLY SOUTH OF I94.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN FORECAST CHALLENGES ARE PRECIP CHANCES AT THE END OF THE WEEK
AND TEMPS ON THURSDAY. MODELS CONTINUE TO SHOW A PROGRESSION OF
FRONTS/TROFS FOR THE LONG TERM OVER THE NORTHERN PLAINS. HOWEVER
THE GFS IS BEGINNING TO TREND THE MOVEMENT OF THE SYSTEMS A LITTLE
MORE SLOWLY.
THE FIRST COOL FRONT CLEARS THE AREA ON WED NIGHT ON THE
GFS...POSSIBLY BRINGING A LITTLE RELIEF FROM HEAT ADVISORY
CONDITIONS ON THURSDAY. THOUGH TEMPS WILL STILL BE IN THE UPPER
80S TO LOWER 90S WITH HI ABOVE 100 IN THE SOUTH AND WEST COUNTIES.
THERE IS SOME COOLING AT H7 TO THE LOWER DOUBLE DIGITS BUT H85
TEMPS REMAIN IN THE LOWER 20S. WITH THE H7 TEMPS SLIGHTLY COOLER
ON THU MORNING CANNOT COMPLETELY RULE OUT SOME TSTORM ACTIVITY
EARLY BUT THE CAP SHOULD BUILD BACK IN DURING THE DAY AND THE
UPPER LEVEL FLOW IS NOT STRONG ACROSS SD. THEREFORE LEFT POPS
BELOW PRECIP MENTION FOR NOW IN THE MORNING. SOME DRIFT IS POSSIBLE OUT
OF ND IN THE EVENING SO LEFT IN SLIGHT CHANCE POPS FOR THE
NORTHEAST CORNER IN THE EVENING. ANOTHER FRONT MOVES IN ON THE WEEKEND
BRINGING A GREATER CHANCE OF PRECIP ON SATURDAY NIGHT IN THE EAST
BEHIND THE FRONT AFTER THE CAP ERODES.
TEMPS WILL CONTINUE TO BE TOASTY WITH HIGHS IN THE UPPER 80S TO
MID 90S. SOME RELIEF WILL OCCUR AFTER FROPA ON SATURDAY WITH TEMPS
DROPPING INTO THE 80S ACROSS THE REGION BY SUNDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL UNDER PARTLY CLOUDY TO MOSTLY CLEAR SKIES
TONIGHT. ISOLATED SHOWERS AND TSTORMS WILL CLIP FAR NORTHEAST
SOUTH DAKOTA THIS EVENING BUT WILL REMAIN NORTHEAST OF ANY TAF
SITES. WITH THE INCREASED CLOUD COVER AND RAIN COOLED OUTFLOW FROM
T-STORMS OVER NORTH DAKOTA...EXPECT FOG TO BE LESS OF AN ISSUE
TONIGHT. MVFR VSBYS ARE STILL A POSSIBILITY DURING THE EARLY
MORNING AT KABR/KATY IN BR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT /6 PM MDT/ WEDNESDAY FOR
BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...CHURCH
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...SD
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT SUN JUL 17 2011 SDZ003>006-009>011-015>023-033>037-045-048-051-180930- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY- HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 411 AM CDT SUN JUL 17 2011 /311 AM MDT SUN JUL 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES BETWEEN 90 AND 100 DEGREES ALONG WITH DEW POINTS IN THE MID AND UPPER 70S WILL RESULT IN HEAT INDEX VALUES OF 105 TO 115 DEGREES ACROSS THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT TEMPERATURES WILL CONTINUE THROUGH AT LEAST WEDNESDAY AND WHEN COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 115 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-180930- TRAVERSE-BIG STONE-MARSHALL-ROBERTS- 411 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES BETWEEN 90 AND 100 DEGREES ALONG WITH DEW POINTS IN THE MID AND UPPER 70S WILL RESULT IN HEAT INDEX VALUES OF 105 TO 115 DEGREES ACROSS THE AREA THIS AFTERNOON. ALSO...THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. THERE IS THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT TEMPERATURES WILL CONTINUE THROUGH AT LEAST WEDNESDAY AND WHEN COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 115 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SD
The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336869.